Virginia, 2025Flash Flooding in Virginia, July 15, 2025
July 15, 2025 · NWS LWX · 5 events in 4 counties and zones
An anomalously moist airmass with tropical moisture resided over much of Virginia on July 15th. Another round of slow moving thunderstorms developed on remnant boundaries and terrain circulations before propagating eastward.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An anomalously moist airmass with tropical moisture resided over much of Virginia on July 15th. Another round of slow moving thunderstorms developed on remnant boundaries and terrain circulations before propagating eastward. These thunderstorms moved into areas with suppressed flash flood guidance due to anteceding conditions. Ultimately, these storms produced localized rainfall amounts of two to five inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 15, 2:32 PM EST, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 15, 2:32 PM EST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
332 PM EDT Tue Jul 15 2025
.SYNOPSIS...
A frontal boundary will remain nearly stationary over the region
today before dissipating by Wednesday morning. Another cold
front moves through the region late Friday before stalling
nearby through the weekend, possibly into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Relative to yesterday, the local radar mosaic shows a much less
active setup across the region. This is in response to a
building mid/upper ridge which is settling over the central
Appalachians into the Mid-Atlantic states. A rather subdued
looking cumulus field is evident on the GOES-19 visible
satellite channel. There are some localized enhancements across
the Blue Ridge Mountains as well as along a west-east boundary
stretching from St. Mary's County into central Virginia. Both of
these areas have a modest signal for enhanced rainfall amounts.
Flood Watches remain in effect across Augusta, Nelson,
Albemarle, and St. Mary's counties until midnight. This also
includes the central Virginia Blue Ridge. This particular zone
is where convection is generally ongoing, but is rather
disorganized and more transient in nature. The limited upward
growth is evidenced in the dearth of lightning activity.
However, flash flooding remains possible in these areas through
the afternoon and evening hours, particularly as storms
intensify. As noted by the precipitable water values averaging
just above 2 inches, a tropical air mass remains in place across
areas south of I-66. Given such an air mass, rainfall rates
inside the watch area could approach 1.50 to 2.50 inches per
hour.
For locations north of I-66, expect a mainly dry forecast
through the remainder of the day. High temperatures across the
region should top out in the mid/upper 80s to near 90 degrees.
With dew points ranging from the upper 60s to mid 70s, heat
indices will largely be in the mid/upper 90s. Heading into the
tonight, any convective chances to the south wane by after
midnight. A mild and humid air mass persists with forecast lows
in the upper 60s to mid 70s (60s for the mountains). Light winds
combined with saturation of the low levels will support patchy
fog, some locally dense. Areas that see heavy rainfall today and
the more vulnerable low-lying river valleys have the best shot
at dense fog.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As the upper ridge departs to the east, heights again lower on
Wednesday in response to a combination of shortwaves and
convective-induced perturbations. The energetics aloft will
again move into the very moist and unstable environment across
the Mid-Atlantic states. A preponderance of 12Z high-resolution
models favor semi-robust convection across the region on
Wednesday afternoon and evening. Not surprisingly, the placement
of convective maxima vary from model to model, but the signal is
certainly present. Area-wide precipitable water values return to
the 2 to 2.25 inch range which is up around the 95th percentile
and above for mid-July. This combination of identifiable forcing
mechanisms with anomalous tropical moisture will enhance the
risk of flash flooding on Wednesday. The Weather Prediction
Center has upgraded much of the area into a Slight Risk for
excessive rainfall. Flood Watches will likely be needed at some
point given Wednesday's setup.
Severe weather is not completely out of the question either as
the Storm Prediction Center has raised the risk area to a
Marginal across much of the region. Taller thunderstorms will
be capable of carrying water-loaded downdrafts to the surface
which would bring a threat of damaging wind gusts. Any
convective threats should wane after dark given the loss of
diabatic heating.
On the temperature side, expect another typical summertime day
with highs rising into the upper 80s to low 90s. Adding the
persistent humidity in the air will carry heat indices to around
97 to 102 degrees. The only relief would come in the scattered
to numerous thunderstorms across the region. Warm and humid
conditions again persist into the night with low temperatures in
the low/mid 70s. Like previous nights, patchy fog may develop
across the region.
Moving into Thursday, the local area appears to be in between
systems which should yield a reduced threat of convection.
However, temperatures do spike further with high temperatures
pushing into the 90 to 95 degree range. Adding the persistent
high dew points carries heat indices to around 100 to 105
degrees. This would near Heat Advisory thresholds so this bears
some watching. Little to no relief is expected into the night
with Thursday night's low temperatures well into the 70s (mid
60s to low 70s for mountain locales).
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
The longwave pattern across the CONUS should remain fairly
consistent through the long term period, with zonal flow across the
northern tier of states and subtropical ridging in place over the
south. Multiple disturbances will pass to our north within zonal
flow during the long term period. This will keep conditions active,
with daily chances for showers and thunderstorms across the
area. Temperatures will remain near average, with highs in the upper
80s to around 90, and lows in the upper 60s and lower 70s.
While an instance or two of damaging winds or flash flooding can't
be ruled out any day, Friday appears to be the day with the greatest
chance for damaging winds or flash flooding. A cold front will
approach from the north and west that day as deep moisture pools
ahead of the front and mid-level flow increases to around 25-30
knots.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
With the focus for convection shifting to the south, only KCHO
has convective groups in the TAF for today. At this point, any
activity has been lacking so will monitor trends during the next
shift. Otherwise, winds remain on the lighter side with some
restrictions possible heading into the overnight hours. Patchy
fog could yield some MVFR conditions, particularly across the
more western terminals.
Wednesday is looking fairly active across the area with the
potential for sub-VFR conditions at all TAF sites. There was
enough of a signal to go with a prevailing -TSRA group at KDCA,
KIAD, and KBWI between 20-00Z. A PROB30 group remains for the
few hours before given the potential for earlier convective
development. Otherwise, southerly winds increase through the day
with possible gusts up to 15 knots. Like previous nights, patchy
fog may develop. Convective chances decrease on Thursday, but
cannot rule out brief restrictions as air mass thunderstorms pop
up.
Prevailing VFR conditions are expected on both Friday and Saturday.
A thunderstorm could lead to brief restrictions either afternoon or
evening. Winds will generally be out of the northwest on Friday, and
out of the south on Saturday.
&&
.MARINE...
Sub-advisory caliber winds remain for the next 24 hours given
weak gradients. However, a ramp up is eventually expected during
the second half of Wednesday into Thursday. The uptick in
southerly winds may lead to some localized channeling effects,
particularly across the southern-most waters. Small Craft
Advisories may be needed from Wednesday evening into portions of
Thursday as gusts rise to 20 to perhaps 25 knots.
A threat for convection on Wednesday will lead to some hazardous
marine conditions, particularly during the afternoon/evening
hours. Special Marine Warnings may be needed for any of the
stronger storms. Convective chances decrease into Thursday, but
some isolated to scattered storms may fire up during peak
heating.
Sub-SCA level winds are expected on both Friday and Saturday. Winds
will generally be out of the northwest on Friday, and out of the
south on Saturday.
&&
.TIDES/COASTAL FLOODING...
After a brief lull in the warm advection flow regime, expect a
return to the prolonged period of southeasterly winds. This will
lead to elevated tidal anomalies through midweek, particularly
across Annapolis. This location will see Action stage at
times, particularly during the higher of the two astronomical
high tide cycles. However, outside of freshwater influences from
heavy rainfall, the threat for tidal flooding appears low.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flood Watch until midnight EDT tonight for MDZ017.
VA...Flood Watch until midnight EDT tonight for VAZ025-036-037-508.
WV...None.
MARINE...None.
&&
SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...KJP
AVIATION...BRO/KJP
MARINE...BRO/KJP
TIDES/COASTAL FLOODING...BRO
Hazardous weather outlook, Jul 15, 12:05 PM EST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
105 PM EDT Tue Jul 15 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-161715-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
105 PM EDT Tue Jul 15 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch has been issued for the threat of flash flooding
across St. Mary's County. This is in effect until midnight.
Elsewhere, isolated instances of flash flooding are possible this
afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-161715-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
105 PM EDT Tue Jul 15 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Flood Watch has been issued for the threat of flash flooding
across Nelson, Albemarle, and Augusta counties, as well as the
Central Virginia Blue Ridge. This is in effect from 2 PM until
midnight.
Elsewhere, scattered instances of flash flooding are possible
this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-161715-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
105 PM EDT Tue Jul 15 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
Scattered instances of flash flooding are possible this
afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Nelson
- When
- July 15, 6:30 PM EST to 7:30 PM EST
- Where
- Nelson County, 2.07 mi S of Arrington to 1.98 mi E of Tye River
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.650, -78.920
Road washed out in the 2000 block of South Powell's Island Road.
Flash Flood, Augusta
- When
- July 15, 7:30 PM EST
- Where
- Augusta County, 0.69 mi N of Sangerville to 1.18 mi SW of Sangerville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.390, -79.080
There was also at least a foot of water from Thorny Branch flowing across North River Road at Millers Saw Mill Road. Water encroached upon multiple structures, some possibly abandoned, in the Sangerville area.
Flash Flood, Rockingham
- When
- July 15, 7:30 PM EST to 8:30 PM EST
- Where
- Rockingham County, 1.62 mi E of Spring Creek to 1.48 mi E of Spring Creek
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.400, -79.000
At least a foot of water flowing across Thomas Spring Road due to a small stream leaving its banks.
Flash Flood, Rockingham
- When
- July 15, 7:33 PM EST to 7:50 PM EST
- Where
- Rockingham County, 2.14 mi SSE of Briery Branch to 1.83 mi S of Briery Branch
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.400, -79.070
Significant flooding of a typically dry streambed, with at least six inches of flowing water across Windy Cove Road.
Flash Flood, Greene
- When
- July 15, 8:04 PM EST to 9:04 PM EST
- Where
- Greene County, 2.34 mi SSW of Quinque to 2.24 mi SW of Quinque
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.220, -78.420
A foot of flowing water over the road between the 400 and 700 block of Dunnes Shop Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 15 to 19, 20259 deaths · 5 events
- Flash Flooding and Flooding in Virginia, July 15, 2025$5.0 million · 57 events
- Wildfire in Utah, July 15 to 20, 2025$1.0 million · 1 event
- Flood in Florida, July 15, 2025$300,000 · 1 event
- Flash Flooding and Damaging Wind in North Carolina, July 15, 2025$84,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in South Dakota, July 15, 20251.25 in hail · 28 events
- Flash Flood and Damaging Winds in Idaho, July 15, 2025$6,000 · 68 kt wind · 20 events
- Damaging Winds and Lightning Strike in North Carolina, July 15, 2025$22,000 · 50 kt wind · 4 events
- Tornado and Hail in Nebraska, July 15, 2025$15,000 · EF0 · 10 events
- Heat in Louisiana, July 15 to 17, 202517 events
- Flash Flooding and Lightning Strikes in Arizona, July 15, 2025$15,000 · 8 events
- Damaging Winds in Georgia, July 15, 2025$17,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264130, 1264131, 1264132, 1264135, 1264139.